An Actor’s Hairy Tale – My hair may be falling, but I’m still standing

My name is Zam and this is my journey.

Zam_Hairy Pic

Imagine waking one up day, realizing that the one thing you treasure the most is taken away. Yes, I lost my hair – the one thing I feared losing all my life, the one thing I loved most about my head.

Being an actor, singer and performer, I rely significantly on my looks and appearance. I have always had a head full of hair – thick, luscious, glorious and healthy. My hair grew fast, I could have a haircut and within a week, it was as good as not having one in the first place. I never thought that I would lose it one day.

It was a Sunday. My friend rang me for help to fix his computer. I offered to help and told him to drop over my place, I’ll get it settled. He arrived and we got to work. As I hacked away, he stopped me right in my tracks and exclaimed “You have a bald spot!”

I told him, maybe my hair parted in an unusual way when I slept. He denied and panicked immediately. I shrank like a beansprout.

Still trying to compose myself, I told him to take a photo of it. When I saw it, my world collapsed. Like my scalp, a part of me died. I rushed into my mother’s room, switched on the lights and told her to take a look. She panicked, and I panicked more.

Feeling lost, I rushed to the hospital. After waiting for what seemed like an eternity, I walked into the doctor’s room like a zombie. The bald patch was due to tinea capitis, also known as Ringworm. I was not satisfied with the diagnosis, I just knew it wasn’t that disgusting.

On the same day, I went to see a dermatologist to find out more. He smiled, looked at my scalp and wrote “Alopecia Areata”. I froze. It was the one thing I didn’t want to hear because I was aware of what it could lead to.

Right after, my scalp was subjected to eight beautiful injections surrounding the bald spot. The dermatologist tried to comfort me, saying that it is relatively common. He sees almost 90 of such cases every year. Most patients would have significant regrowth after a certain period of time. Hearing that, I felt slightly better.

When I got home, I still could not believe that this was happening to me. As the days passed, another patch evolved at the back of my head again. I cried every night and fell into depression.

From then on, injections were just a routine to address the balding patch. I couldn’t eat or drink. I didn’t go out or talk to anyone. I isolated myself. My only escape was sleep. But waking up also became an obstacle.

Every morning, I would get up and see my hair fall everywhere. When I showered, it felt like someone was trimming my hair. The bathroom floor turned into a carpet full of my

hair! At such a fast rate of hair loss, I knew something was wrong. I called my dermatologist to schedule another appointment.

He took out his ruler and measured my “eyes of Sauron”. Both grew so furiously that injections won’t help anymore. I was then given oral steroids, the strongest form of treatment for hair loss.

I started my prescription and it was hell. Is this supposed to help or kill me? The side effects were crazy. No sleep due to throbbing headaches, irregular heartbeats and a swollen face. Did I mention that I was also losing my eyebrows and lashes? They were falling like leaves.

I kept thinking, would I be able to see myself without hair? Could this be a sign of Alopecia Universalis? Or a side effect from all these steroids which were causing my hair to shed rapidly?

Only time will tell. For now, my condition is worsening and I have another week to go before seeing my dermatologist again. Time will tell and this is my “hairy tale”.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s